North Carolina, 2001

Damaging Wind in North Carolina, June 22, 2001

June 22, 2001 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 22, 1:30 PM EST, 4 hours earlier.

Area forecast discussion, Jun 22, 1:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
230 PM EDT FRI JUN 22 2001

ZFP: 1ST SHORTWAVE IS PULLING OUT THE AREA.  THIS IMPULSE PRODUCED A
FEW THUNDERSTORMS WITH PEA SIZED HAIL.  BEHIND THIS WAVE SUBSIDENCE
IS SUPPRESSING THE CONVECTION BUT AS THIS FEATURE PULLS AWAY EXPECT
THE MAXIMUM HEATING TO HELP PRIME THE AREA FOR THUNDERSTORMS LATER.

ATMOSPHERE CONTINUES TO BE UNSTABLE AND VERY MOIST THROUGH SATURDAY
AND WITH SHORTWAVES EMBEDDED IN THE SOUTHWEST FLOW EXPECTED STRONG
THUNDERSTORMS TO DEVELOP AHEAD OF THESE FEATURES.  CONCERN IS THAT
AVN AND ETA ARE VERY DIFFERENT IN PROGNOSTICATION OF SHORTWAVE
LOCATIONS. AS CONVECTION WORKS IT WAY EAST EXPECTING THAT OUTFLOWS
TO BE A FOCUS FOR OVERNIGHT CONVECTION UNTIL BETTER DYNAMICS MOVES
FARTHER TO THE EAST. WILL START OFF WITH A LIKELY POPS INLAND AND
CHANCE ON THE COAST AND WILL TREND INTO LIKELY POPS AFTER SUNSET FOR
ALL AREAS. THIS IS BASED ON THE EXISTING SUBSIDENCE. WILL CONTINUE
WITH CHANCE POPS SATURDAY NIGHT THROUGH SUNDAY AND TREND BACK TO
DIURNAL CONVECTION WITH THE CUT OFF LOW REMAINING TO OUR WEST IN THE
EXTENDED.

CWF: AS FRONT MOVES TO THE COAST AND STALLS ON THE COAST WILL TREND
WINDS UP LATE TONIGHT TO THE 15 TO 20 KNOT RANGE AND THEN AS FRONT
STALLS WILL DROP WINDS BACK TO 10 TO 15 KTS.  NO FLAGS EXPECTED BUT
CONVECTIVE WINDS WILL BE THE MAJOR THREAT DURING THE NEXT 36 HOURS.

FCSTID = 7
ILM   71  85  70  85 /  70  70  40  30
LBT   69  86  67  83 /  70  70  40  30
FLO   69  86  68  84 /  70  70  40  30
MYR   70  84  69  83 /  70  70  40  30

.ILM...
NC...NONE.
SC...NONE.

HAWKINS

In the hours before

Special weather statement, Jun 22, 1:00 PM EST, 4 hours 30 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-230000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON INTO TONIGHT...

STRONG SOLAR HEATING THIS AFTERNOON...WILL FURTHER ENHANCE THE
INSTABILITY ALREADY IN PLACE ACROSS THE REGION. BOUNDARIES FROM
EARLIER THUNDERSTORMS COMBINED WITH THE SEA BREEZE WILL ACT TO
DEVELOP SCATTERED THUNDERSTORMS AS WEAK UPPER LEVEL DISTURBANCES
MOVE NORTHEAST ALONG THE COASTAL CAROLINAS.

AS A RESULT OF THIS INTENSE INSTABILITY...A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WILL EXIST FOR LATER THIS AFTERNOON INTO TONIGHT. THE
SEVERE WEATHER OUTLOOK AREA CONCERNS MUCH OF THE CAROLINAS INCLUDING
THE CAPE FEAR...LUMBERTON...PEE DEE AND GRAND STRAND AREAS. THE MAIN
SEVERE THREAT WOULD BE FROM DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...ALONG WITH LARGE HAIL. IN ADDITION...A FEW AREAS COULD SEE
ONE...OR EVEN TWO INCHES OF RAIN WITH THE STRONGER STORMS. THIS
COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY ACROSS THE LOW LYING
AND POOR DRAINAGE AREAS.

SKYWARN SPOTTERS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION
LATER THIS AFTERNOON OR TONIGHT. ALL RESIDENTS ARE ADVISED TO
MONITOR WEATHER CONDITIONS...AND BE ALERT FOR POSSIBLE WARNINGS OR
STATEMENTS ISSUED BY YOUR NATIONAL WEATHER SERVICE OFFICE IN
WILMINGTON.

SRP
Local storm report, Jun 22, 4:05 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
505 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 E SALTERS               SC   WIND DAMAGE
06/22/01   WILLIAMSBURG                   POWER LINES DOWNED IN THE
                                          AREA OF BRYANS CROSSROADS.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jun 22, 4:15 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
515 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 E SALTERS               SC   WIND DAMAGE
06/22/01   WILLIAMSBURG                   POWER LINES DOWNED IN THE
                                          AREA OF BRYAN'S CROSSROADS.
                                          REPORTED BY LAW ENFORCEMENT

0435 PM    KINGSTREE                 SC   WIND DAMAGE
06/22/01   WILLIAMSBURG                   TREES DOWN...POWER OUTAGES
                                          NUMEROUS LOCA<TIONS IN
                                          KINGSTREE REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 22, 4:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
551 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    MARION                    SC   1.00 INCH HAIL
06/22/01   MARION                         TREES DOWN ON POWER LINES
                                          INTERSECTION 501/76REPORTED
                                          BY LAW ENFORCEMENT

CH
Local storm report, Jun 22, 4:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
556 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    NICHOLS                   SC   1.00 INCH HAIL
06/22/01   MARION                         TREES DOWN ON POWER
                                          LINES...POWER OUTAGE ALL OF
                                          NICHOLSREPORTED BY LAW
                                          ENFORCEMENT

CH
Local storm report, Jun 22, 5:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
614 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    3 W MARION SPRING BRANCH  SC   WIND DAMAGE
06/22/01    TREE FELL ON VEHICLE
                                          CASUING 2 INJURIES REPORTED
                                          BY LAW ENFORCEMENT

CH

The radar

The Wilmington radar (KLTX), 85 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
June 22, 5:30 PM EST
Where
Robeson County, Fairmont
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -79.117

Law enforcement reported trees down on Pleasant Hope Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251775.